Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 29, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 29, 2002, 5:58 PM MDT for Mesa County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2002, 5:58 PM MDT (23:58 UTC)
- Expired
- Aug 29, 2002, 6:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Mesa County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 6:10 PM MDT | Thunderstorm Wind 55 E | Grand Jct, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 1:05 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 12.0 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 2205 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
120 WUUS55 KGJT 292358 SVRGJT COC077-300045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 558 PM MDT THU AUG 29 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MESA COUNTY IN WEST CENTRAL COLORADO THIS INCLUDES THE CITY OF GRAND JUNCTION * UNTIL 645 PM MDT * AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER THE REDLANDS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER GRAND JUNCTION AT 605 PM MDT OVER PALISADE AT 620 PM MDT THIS SEVERE THUNDERSTORM WILL PRODUCE HAIL TO THE SIZE OF NICKELS... AND WINDS IN EXCESS OF 60 MPH. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT THURSDAY EVENING FOR NORTHWESTERN COLORADO AND NORTHEASTERN UTAH. LAT...LON 3917 10872 3899 10871 3890 10835 3924 10835 DJN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:02 PM MDT, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 29, 2:02 PM MDT, 3 hours 56 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
202 PM MDT THU AUG 29 2002
...SEVERE WEATHER POTENTIAL THIS AFTERNOON AND EVENING...
STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
PORTIONS OF NORTHEAST UTAH AND WESTERN COLORADO THROUGH 800 PM THIS
EVENING. THIS WATCH INCLUDES THE TOWNS OF GRAND JUNCTION...RIFLE AND
CRAIG...AS WELL AS MOAB AND VERNAL IN EASTERN UTAH. THREAT WILL BE
LARGE HAIL AND DAMAGING WIND.
A POTENT NEGATIVE TILT UPPER LEVEL TROUGH WILL SWING ACROSS THE CWFA
THIS EVENING. VERTICAL WIND PROFILE FROM 12Z/KGJT SOUNDING INDICATED
GOOD SHEAR IN THE 0-6KM LAYER AS MOIST SOUTHERLY LOW LEVEL FLOW
MEETS UP WITH DRIER WESTERLY FLOW ALOFT. UPPER LEVEL JET SUPPORT
(70-90KT AT H3-H2) AIDING THUNDERSTORM GROWTH. AS A RESULT...LINE OF
STRONG TO SEVERE THUNDERSTORMS DEVELOPING ALONG EASTERN WASATCH
FRONT IN CENTRAL/NORTHERN UTAH...AND THEY ARE MOVING EAST AT 15-20
MPH. WFO SLC HAD CONFIRMED REPORT EARLIER OF GOLF BALL-SIZE HAIL
WITH STORM NORTHWEST OF PRICE...AND WE HAVE ISSUED SVR FOR STORM
NEAR ROOSEVELT UTAH. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL
AFFECT SOUTHERN ZONES (SAN JUAN MOUNTAINS) AND SOUTHWEST VALLEYS
THROUGH THIS EVENING. THESE STORMS WILL LIKELY REMAIN BELOW SEVERE
LIMITS DUE TO RAIN-COOLED AIRMASS IN PLACE AT THIS TIME.
TROUGH SWINGS BY TONIGHT WITH CLEARING WEST TO EAST. H7-3 QVECT
SHOW STRONG DIVERGENCE BEHIND TROUGH AXIS...LEADING TO DIMINISHING
TREND OF THUNDERSTORMS AND CLEARING OVERNIGHT. DRIER AIR AND WARMER
TEMPS ALOFT WILL CREATE MORE STABLE AIRMASS OVER THE FORECAST AREA
FRIDAY...WITH SCT AFTN FLAT CU FORMING OVER HIGH TERRAIN. BY
SATURDAY...UPPER LEVEL HIGH AND APPROACHING PAC NW TROUGH WILL PUT
AREA IN STRONGER SOUTHWEST FLOW. MID/HIGH LEVEL MOISTURE BEGINS TO
CREEP BACK FROM THE SOUTH WITH SLIGHT THREAT OF AFTN THUNDERSTORMS
IN THE MOUNTAINS. TROUGH SWINGS BY SUNDAY WITH DRIER AIR PUSHING IN
FROM THE WEST. NADLER.83
EXTENDED (MON-THU)...THE AIR MASS BECOMES STABLE ON LABOR DAY AND
TUESDAY BEHIND A TRAILING SHORT WAVE. THE ONLY THREAT OF
THUNDERSTORMS WOULD BE LIMITED TO THE SOUTHERN MOUNTAINS DUE TO
CONDITIONAL INSTABILITY...AND EVEN THERE IT WILL BE DOUBTFUL GIVEN
LITTLE MOISTURE. BY WEDNESDAY AND THURSDAY...THE FLOW ALOFT BECOMES
SOUTHWESTERLY WITH THE SUBTROPICAL JET NOSING INTO SOUTHWEST
COLORADO. THIS WOULD INCREASE MOISTURE AND EMBEDDED IMPULSES MAY
TRIGGER AFTERNOON AND EVENING THUNDERSTORMS...PRIMARILY OVER
THE MOUNTAINS.
.GJT...SEVERE THUNDERSTORM WATCH FOR NORTHWEST COLORADO AND
NORTHEAST UTAH UNTIL 800 PM THIS EVENING...In the hours before
Local storm report, Aug 29, 1:59 PM MDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
159 PM MDT THU AUG 29 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM DURANGO CO TORNADO
08/29/02 LA PLATA *** 0 DEAD, 0 INJ ***
REPORTED BY
OTHER
PFThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 11:59 AM MDT | Flash Flood Warning | GJT | La Plata | 3 hr |
| Aug 29, 2:59 PM MDT | Flash Flood Warning | GJT | La Plata | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.